Winter Storm, Athens
- When
- January 27, 1:00 AM EST to January 28, 2:00 PM EST
- Where
- Athens forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
Snow moved up the Ohio River Valley and overspread southeast Ohio shortly after midnight on Tuesday the 27th. The snow quickly accumulated 4 to 6 inches across Jackson, Lawrence, Gallia, and Meigs by mid morning, with 2 to 4 inches common further north.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Snow moved up the Ohio River Valley and overspread southeast Ohio shortly after midnight on Tuesday the 27th. The snow quickly accumulated 4 to 6 inches across Jackson, Lawrence, Gallia, and Meigs by mid morning, with 2 to 4 inches common further north.
The snow became lighter by early afternoon. The snow transitioned to freezing rain from south to north, reaching Perry County by 1900E on the 27th. The intensity of the freezing rain increased for the evening hours, with temperatures still in the upper 20s. Ice accumulations of a quarter to a half inch were widespread. The intensity of the freezing rain decreased during the predawn hours of the 28th. Once the low pressure center lifted northeast through West Virginia, the storm ended as a quick burst of snow, during the daylight hours. This added a coating of snow on top of the ice.
Damage to structures was minimal. The main problem was the loss of electricity due to tree limbs falling across power lines. Over 25,000 customers had no power. Some rural areas were without electricity for 4 days. One electric company official said it was the worst ice storm in his area in over 15 years. A few shelters were open for people without heat, but only a handfull of residents stayed. Law enforcement and fire departments conducted wellness checks and assisted where needed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 27, 12:55 AM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1255 AM EST TUE JAN 27 2009
.SYNOPSIS...
A SIGNIFICANT LOW PRESSURE SYSTEM WILL TRACK ACROSS THE AREA TUESDAY
THROUGH WEDNESDAY WITH MIXED WINTRY WEATHER. COLD TEMPERATURES
RETURN DURING THE LATE WEEK...WITH A FEW MORE SNOW SHOWERS.
&&
.NEAR TERM /THROUGH TODAY/...
WEAK SURFACE HIGH PRESSURE BUILDS FROM THE NORTHWEST INTO THE
AREA...IN CONTROL THRU TONIGHT. TEMPERATURES WILL REMAIN IN THE
LOWER 30S THRU THIS EVENING.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/...
LOW PRESSURE WITH LOTS OF MOISTURE MOVING IN AFTER MIDNIGHT. THE
DETAILS ARE FAIRLY STRAIGHT FORWARD...WITH SNOW BEFORE THE ELEVATED
WARM PUSH ALOFT BEGINS CHANGING PRECIPITATION TYPES. FORECAST
DIFFICULTIES CONSISTED OF DETERMINING THE TIMING OF THE WARM
WEDGE...AND THE SNOWFALL AMOUNTS.
SNOWFALL IS ALL GOING TO DEPEND ON THE START TIME OF THE EVENT. IF
IT DOES NOT COME EARLY...IT MAY BE HARD TO GET THE FORECAST
ACCUMULATIONS...MAINLY ACROSS THE NORTHERN COUNTIES IN WEST
VIRGINIA.
INITIAL PUSH OF MOISTURE HITTING THE OHIO AND KENTUCKY COUNTIES SETS
THE STAGE FOR THE BEST SNOWFALL POTENTIAL IN THIS AREA. APPEARS THAT
MOISTURE SHOULD TRAIN REASONABLY WELL ALONG THIS AVENUE...AND WITH
COLD AIR ALREADY IN PLACE AND A SURFACE READY TO SUPPORT SNOW...IT
WILL NOT TAKE LONG FOR THE SNOW TO ACCUMULATE. WARM LAYER ALOFT WILL
HAVE DIFFICULTIES REACHING THE FAR NORTHERN AND WESTERN COUNTIES OF
THE CWA...WHICH ALSO PROLONGS THE SNOW A BIT HERE...AS OPPOSED TO
AREAS FURTHER SOUTH AND EAST WHICH SHOULD TRANSITION TO THE
SLEET/ICE AND PLAIN RAIN EARLIER IN THE DAY TUESDAY. THIS IS THE
MAIN REASONING BEHIND THE UPGRADE TO A WARNING ACROSS THE NORTHERN
ZONES.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
FOLLOWED NAM THINKING FOR THE BACK SIDE OF THE STORM...THINKING GFS
IS A LITTLE TOO QUICK IN EJECTING MIDLEVEL WAVE. COLD FRONT SHOULD
BE IN THE GENERAL VICINITY OF THE OHIO RIVER AT 12Z WEDNESDAY. COLD
PUSH BEHIND BOUNDARY IS NOT OVERLY GREAT...WITH LOW LEVEL FLOW NOT
REALLY TURNING NORTHWEST UNTIL 21Z OR SO. THEREFORE...EXPECTING A
SLOW TRANSITION BACK OVER TO SNOW THROUGH THE DAY...WITH ANOTHER
SHORT ROUND OF SLEET/ICING POSSIBLE. THINK ANOTHER 1-2 INCHES OF
SNOW IS POSSIBLE ACROSS NW 1/2 OF CWA IN COMMA HEAD PRECIP...WITH
ANOTHER LIGHT COATING OF ICE ALONG I-79/I-64. AREAS TO THE
SOUTHEAST MAY PICK UP LESS THAN AN INCH AFTER THE CHANGEOVER DURING
THE AFTERNOON.
FLOW NOT IDEAL FOR LINGERING SHSN BEHIND THE SYSTEM...SO ALLOW POPS
TO WANE TOWARDS SLIGHT CHANCE WEDNESDAY NIGHT...WITH MINOR IF ANY
ADDITIONAL ACCUMULATION. STILL PLENTY OF CLOUDS WITH LINGERING
MOISTURE.
THURSDAY WILL FEATURE A RELATIVE LULL IN PRECIP AS A SURFACE HIGH
PRESSURE RIDGE TRIES TO NOSE IN FROM THE SOUTHWEST. NEXT ROUND OF
PRECIP COMES FROM A FLAT WAVE CROSSING THE GREAT LAKES...DRAGGING
ANOTHER COLD FRONT ACROSS. KEPT CHANCY POPS THURSDAY NIGHT/FRIDAY
FOR THIS SYSTEM.
REST OF FORECAST LEANED HEAVILY ON HPC GUIDANCE IN THE INTEREST OF
TIME. BASICALLY HAVE A DRY PERIOD SATURDAY INTO SUNDAY WITH HIGH
PRESSURE RETURNING...AND A WARMING TREND BY SUNDAY WITH SW FLOW ON
BACK SIDE OF DEPARTING HIGH. NEXT WEAK FRONT APPROACHES THE OHIO
RIVER BY MONDAY...WITH A RAIN/SNOW SHOWER MIX. TEMPERATURE VALUES
ALSO CLOSELY FOLLOW HPC.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
MVFR CIGS LOWLANDS AND IFR CIGS MTNS RIGHT AT THE START OF THE FCST
WITH AREAS OF MVFR HZ/BR.
WEST OF THE MOUNTAINS...HAVE SNOW DEVELOPING W TO E 06Z-09Z WITH IFR
CONDITIONS QUICKLY DEVELOPING. HAVE TRANSITION TO SLEET AND FREEZING
RAIN QUICKLY AT BKW-CRW 12-14Z...THEN TO JUST FREEZING RAIN AND RAIN
BY 17/18Z. HAVE TRANSITION TO RA PUSHING N TOWARD CKB-EKN AND W
TOWARD OHIO RIVER 16-21Z TUESDAY...ALTHOUGH NOT REACHING HTS UNTIL
NEAR 00Z AND PERHAPS NOT REACHING PKB AT ALL.
TRIED TO LIFT CEILINGS AND IMPROVE VISIBILITY SLIGHTLY IN THE WARM
WEDGE ALONG THE WESTERN SLOPES CRW-CKB LATE IN THE DAY TUESDAY...SAY
AFTER 20Z.
850 MB WINDS INCREASING BY LATE TUESDAY WITH GUSTY SE FLOW
DEVELOPING BY TUESDAY EVENING.
AVIATION OUTLOOK /BEYOND 00Z WEDNESDAY/...
IFR CONDITIONS IN RAIN AND FREEZING RAIN THE BALANCE OF TUESDAY
NIGHT...CHANGING BACK TO LIGHT SNOW SOMETIME WEDNESDAY.
BRIEF IFR POSSIBLE FRIDAY IN COLDER AIR AND UPSLOPE SNOW SHOWERS.
&&
.EQUIPMENT...
TICKET IS OUT FOR BKW ASOS. TEMPERATURE MAY BE ERRATIC. TICKET
REMAINS OUT FOR CRW ASOS...WINDS BEING AUGMENTED. TICKET OUT FOR
HTS CIGS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING UNTIL 12 PM EST WEDNESDAY FOR WVZ005>011-
014-016>020-029>032-039-040-046-047.
WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
WVZ013-015-024>028-035>038.
OH...WINTER STORM WARNING UNTIL 12 PM EST WEDNESDAY FOR OHZ066-067-
075-076-083>087.
KY...WINTER STORM WARNING UNTIL 12 PM EST WEDNESDAY FOR KYZ101>103-
105.
VA...NONE.
&&
SYNOPSIS...26/CL
NEAR TERM...ARJ
SHORT TERM...26
LONG TERM...CL
AVIATION...TRM
EQUIPMENT...TRMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 510 PM EST MON JAN 26 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016>020- 029>032-039-040-046-047-272215- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 510 PM EST MON JAN 26 2009 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. WVZ013-015-024>028-035>038-272215- LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-RALEIGH-FAYETTE- NICHOLAS-WEBSTER- 510 PM EST MON JAN 26 2009 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. VAZ003-004-WVZ033-034-272215- DICKENSON-BUCHANAN-MCDOWELL-WYOMING- 510 PM EST MON JAN 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1110 PM EST MON JAN 26 2009 OHZ066-067-075-076-083>085-270515- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS- INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA... BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN... POMEROY 1110 PM EST MON JAN 26 2009 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... THE WINTER STORM WARNING GOES IN AFFECT AT MIDNIGHT FOR SOUTHEAST OHIO. THIS INCLUDES SUCH COMMUNITIES AS NEW LEXINGTON...MCCONNELSVILLE... ATHENS...MARIETTA...POMEROY...MCARTHUR...AND JACKSON. SNOW WILL OVERSPREAD SOUTHEAST OHIO...FROM THE WEST...BETWEEN MIDNIGHT AND 2 AM. LATE NIGHT TRAVELERS SHOULD BE PREPARED FOR WINTER DRIVING. TEMPERATURES ARE IN THE 20S. UNTREATED ROADS WILL QUICKLY BECOME SNOW COVERED. KTB
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146379, 146380, 146381, 146384, 146382, 146383, 146385, 146386, 146387.